High Wind, Castro
- When
- May 10, 10:35 AM CST to 1:30 PM CST
- Where
- Castro forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
High winds and blowing dust were widespread over the South Plains and the extreme southeastern Panhandle on the 10th, as a potent storm system translated over the Southern Plains and pushed a dryline quickly east of the west Texas region. Severe wind gusts accompanied a tightening pressure gradient in the wake of the passing dryline over the South Plains during the late morning hours.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
High winds and blowing dust were widespread over the South Plains and the extreme southeastern Panhandle on the 10th, as a potent storm system translated over the Southern Plains and pushed a dryline quickly east of the west Texas region. Severe wind gusts accompanied a tightening pressure gradient in the wake of the passing dryline over the South Plains during the late morning hours. These winds gusted as high as 65 mph and caused minor damage.
Local officials and the media reported that tree and utility damages were common over portions of Bailey, Briscoe, Hale, and Lubbock Counties. The roof was blown off of a barn near Silverton (Briscoe County), and several flag and light poles were downed in Plainview (Hale County). A semi-truck also was blown over by the winds along Interstate 27 in Hale County. The driver was uninjured, but portions of the interstate were closed for nearly two hours.
Winds sustained as high as 43 mph in Floyd County caused a localized dust storm which contributed to a four vehicle pile-up. Dust blowing across U.S. Highway 70 between Lockney and Floydada reduced visibilities to near zero. Four vehicles collided with each other in a chain reaction that caused one man to be critically injured.
The post-dryline winds were accompanied by very warm and dry air that contributed to critical fire weather. The winds caused utility lines to arc and ignited a wildfire in native grasslands just northeast of Enochs (Bailey County). The wind-driven fire spread through 16,000 acres before it was eventually extinguished a few hours later. The fire destroyed one abandoned home and several vehicles. No injuries were reported. In Castro County, another wildfire grew to burn more than 600 acres when a vehicle drove off of the roadway near the intersection of Farm to Market Road 2567 and County Road 612 northeast of Dimmitt.
A list of measured severe wind gusts across the region included: 65 mph at Dimmitt (Castro County), 65 mph at Tulia (Swisher County), 63 mph at Silverton (Briscoe County), 63 mph at Turkey (Hall County), 62 mph at Abernathy (Hale County), 62 mph at Amherst (Lamb County), 62 mph at Muleshoe (Bailey County), 61 mph at Anton (Hockley County), 60 mph at Denver City (Yoakum County), 60 mph at Hart (Castro County), 60 mph at Levelland (Hockley County), 60 mph at Morton (Cochran County), 59 mph at Childress (Childress County), 59 mph at O'Donnell (Lynn County), 59 mph at Ralls (Crosby County), 59 mph at Reese Center (Lubbock County), 58 mph at Olton (Lamb County), 58 mph at Sundown (Cochran County), 58 mph at Tulia (Swisher County), and 58 mph at Wolfforth (Lubbock County).
Total economic losses from wind, blowing dust, and fire were estimated near $265,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 10, 9:11 AM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1011 AM CDT MON MAY 10 2010 .UPDATE... HAVE UPDATED THE FORECAST/GRIDS AND HAZARD PRODUCT TO REFLECT THE DISSIPATION/MIXING OF MORNING FOG AND STRATUS OVER THE EXTREME SOUTHEASTERN PANHANDLE AS LOW LEVEL WIND FIELDS HAVE BEGUN TO VEER TOWARD MORE OF A DOWNSLOPING COMPONENT. ANTICIPATIONS FOR AN ACTIVE WEATHER DAY ACROSS MUCH OF THE SOUTHERN PLAINS REMAINS HIGH. OF COURSE THE POTENTIAL FOR HIGH WIND/BLOWING DUST AND FIRE WEATHER ARE THE CONCERNS HERE ON THE SOUTH PLAINS. THE DRYLINE WILL ACCELERATE EASTWARD RAPIDLY...FROM ITS CURRENT LOCATION ALONG A DIMMITT...TO PLAINS LINE...CLEARING THE EASTERN CWFA UNDER A STRONGLY CAPPED ENVIRONMENT BY 20 TO 22 UTC. THIS QUICK EASTWARD MIXING WILL BE DRIVEN BY DEEP MIXING/DOWNGLIDE ASSOCIATED WITH AN EXPANDING CLEAR SLOT NOW SEEN IN VAPOR IMAGERY OVER SOUTHERN NEW MEXICO/WEST TEXAS. MODELS CONTINUE TO SHOW A 100+KT 500MB JET MAX TRANSLATING EAST- NORTHEASTWARD FROM EAST-CENTRAL NEW MEXICO TO THE NORTHEASTERN PANHANDLE BETWEEN 18-00Z WITHIN THE BASE OF THE PROGRESSIVELY PASSING UA TROUGH...AND THE PRESENCE OF THIS FEATURE IS BEING REALIZED NOW WITH MOUNTAIN WAVE ENHANCED GUSTS OF 55KT CURRENTLY AT BOTH LAS VEGAS AND RUIDOSO. WITH STRONG CYCLOGENESIS OCCURRING OVER EASTERN COLORADO/WESTERN KANSAS...PROGGED MSLP GRADIENTS AND DEEP MIXING BENEATH SAID TROPOSPHERIC WIND MAX SHOULD KEEP THE FOCUS FOR RELATIVELY HIGHER WINDS OVER THE NORTHWESTERN ZONES BETWEEN ROUGHLY 17-22Z...WHEN A FEW GUSTS OF 60+ MPH SEEM LIKELY. THE MOST INTENSE BLOWING DUST POTENTIAL SHOULD BE SIMILARLY TIED TO THE SAME FEATURE. COORDINATION WITH THE TEXAS FOREST SERVICE THIS MORNING SUGGEST THAT DESPITE VERY FAVORABLE COMBINATIONS OF RELATIVE HUMIDITY/WIND/ABOVE NORMAL TEMPERATURES...FUEL CONDITIONS WILL BE ONLY MODESTLY SUSCEPTIBLE TO FIRE PER RECENT RAINS AND SEASONAL GREENUP. METEOROLOGICALLY CRITICAL CONDITIONS WILL CERTAINLY EXIST... THUS THE RED FLAG WARNING REMAINS VALID. && .PREV DISCUSSION... /ISSUED 637 AM CDT MON MAY 10 2010/ AVIATION... MVFR/IFR CIGS WERE IN THE PROCESS OF CLEARING OUT OF KLBB AND WILL FOLLOW SIMILAR SUITE IN THE NEXT COUPLE OF HOURS AT KCDS. THE MAIN STORY TODAY WILL BE THE WINDS...WITH SUSTAINED SW/W WINDS RAMPING UP TO AROUND 30 KNOTS /AND GUSTS TO 45 KNOTS/ AT BOTH TERMINALS TOWARD MIDDAY AND CONTINUE THROUGH THE AFTERNOON...BEFORE QUICKLY DROPPING OFF THIS EVENING. AS SUCH...HAVE ISSUED A AWW FOR KLBB FROM 17Z TO 00Z. WINDS WILL ALSO LIKELY LOFT SOME DUST...ESPECIALLY AT KLBB...AND HAVE INCLUDED VSBY RESTRICTIONS TO 3SM DURING THE PERIOD OF STRONGEST WINDS. ASIDE FROM THE ANY VSBY RESTRICTIONS IN BLDU...EXPECT VFR CONDITIONS TO RULE ONCE THE LOW CLOUDS FULLY CLEAR THE NEXT COUPLE HOURS. PREV DISCUSSION... /ISSUED 357 AM CDT MON MAY 10 2010/ LONG TERM... EARLY TUE...IN THE WAKE OF THE QUICKLY EXITING UPPER WAVE...A WEAK COLD FRONT IS EXPECTED TO MOVE INTO AT LEAST OUR FAR NE COUNTIES WITH FURTHER SW PROGRESSION UNCERTAIN. HOWEVER...FAST AND DRY MID- LVL FLOW WILL CONTINUE AND EXPECT A DEEP DRY AIR MASS TO SPREAD ACROSS MOST OF THE CWA DURING THE DAY...MAKING PERHAPS THE WARMEST DAY OF THE WEEK WITH HIGHS MAINLY IN THE MID 80S TO MID 90S. FALLING SFC PRESSURE IN SE CO/NE NM MAY BRING THE DRYLINE BACK INTO THE EASTERN ROLLING PLAINS WHERE WE COULD SEE SOME MODERATE INSTABILITY DEVELOP. WILL KEEP SLGT CHC TSRA MENTION ALTHOUGH CHANCES APPEAR VERY SLIM ATTM. THE DRYLINE SHOULD RETREAT A LITTLE MORE TO THE WEST OVERNIGHT BUT SFC TROUGH KICKING OUT INTO WRN OKLA WILL VEER WINDS MORE TO THE WEST AND KEEP MOISTURE RETURN AT BAY ON WED. ANOTHER WARM AND BREEZY DAY IS EXPECTED BUT TEMPS SHOULD COOL SOMEWHAT AS HEIGHT FALLS ACCOMPANY THE NEXT UPPER TROUGH MOVING OUT OF THE SRN ROCKIES. THE BULK OF THIS TROUGH WILL MOVE NEWD INTO THE NRN PLAINS/UPPER MIDWEST...BUT LINGERING ENERGY IN THE INTER-MOUNTAIN WEST WILL COMBINE WITH ANOTHER SHORTWAVE SLIDING SE ALONG THE PAC COAST TO CARVE OUT A BROAD TROUGH TO OUR WEST FOR THU AND FRI. MEANWHILE...THE QUASI-STATIONARY FRONT IN THE CENTRAL PLAINS WILL FINALLY GET A STRONG ENOUGH SWD PUSH TO TAKE IT WELL THROUGH OUR AREA LATE WED/EARLY THU. A BROAD AREA OF TSRA LIKELY TO FORM ALONG THE FRONTAL ZONE AS IT INTERCEPTS DEEP MOISTURE...WHICH WILL LIKELY EXTEND WWD INTO OUR E-SE ZONES. HAVE TRIMMED BACK POPS FOR THU BACK ACROSS OUR WESTERN ZONES AS IT APPEARS MOISTURE WILL JUST BE TOO LIMITED. THU INTO FRI SHOULD SEE MARKEDLY COOLER TEMPS IN THE POST-FRONTAL AIR MASS...WITH HIGHS LIKELY TO REMAIN IN THE UPPER 50S TO MIDDLE 60S. LATE THU INTO FRI...GUIDANCE SUGGESTS THAT DEEPER MOISTURE WILL MOVE BACK NWWD ACROSS THE FA AS WEAK DISTURBANCES IN THE SW FLOW ALOFT PROVIDE A PROLONGED PERIOD OF AT LEAST WEAK ASCENT...THUS WE HAVE THE HIGHEST POPS AREA-WIDE CONFIGURED FOR FRI. DUE TO THE COOL TEMPS DURING THIS PERIOD...INSTABILITY WILL BE LACKING AND IT APPEARS RAIN SHOWERS WILL DOMINATE WHILE THUNDER IS ISOLD. LATEST SOLUTIONS HINT AT BETTER INSTABILITY DEVELOPING ON SAT AS LOW-LVL WINDS BECOME MORE SRLY AND TEMPS RISE INTO THE 70S. AT LEAST BROAD TROUGHING IS STILL EXPECTED ACROSS THE AREA THUS TSTM CHANCES SHOULD CONTINUE. A LARGE UPPER RIDGE SHOULD BEGIN TO SHIFT EAST OVER WTX BEGINNING SUNDAY...BRINGING WARMER AND DRIER CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 84 39 88 49 81 / 0 0 0 10 10 TULIA 88 46 88 54 83 / 0 10 10 10 10 PLAINVIEW 90 48 89 57 84 / 0 0 0 10 10 LEVELLAND 91 46 93 57 86 / 0 0 0 10 10 LUBBOCK 92 50 92 60 87 / 0 0 0 10 10 DENVER CITY 91 46 93 55 87 / 0 0 0 10 10 BROWNFIELD 93 46 94 58 87 / 0 0 0 10 10 CHILDRESS 91 50 89 64 88 / 10 10 10 10 20 SPUR 94 55 94 64 89 / 10 0 10 10 10 ASPERMONT 97 56 96 67 89 / 10 10 10 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>043. WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ025>044. HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024. && 20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1115 AM CDT MON MAY 10 2010 TXZ021>044-111615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1115 AM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NON PRECIPITATION SOUTHWESTERLY WINDS SUSTAINED AT 40 TO 45 MPH WITH GUSTS UP TO 60 MPH WILL DEVELOP ACROSS THE FAR SOUTHERN PANHANDLE ON THE CAPROCK. A HIGH WIND WARNING IS IN EFFECT FOR THIS AREA UNTIL 7 PM CDT. ACROSS THE REMAINDER OF THE AREA...SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 55 MPH ARE LIKELY. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA UNTIL 7 PM. AREAS OF BLOWING DUST ARE ALSO EXPECTED WITH REDUCTIONS IN VISIBILITY LIKELY. FIRE WEATHER STRONG GUSTY WINDS AND A VERY WARM AND DRY AIR MASS WILL COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE ENTIRE OUTLOOK AREA ASIDE FROM STONEWALL COUNTY. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DRYLINE WILL EXIST ACROSS THE REGION ON TUESDAY AND WEDNESDAY AFTERNOONS. A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST EAST OF THE DRYLINE AND CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP WEST OF THE DRYLINE BOTH AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JW
The national radar mosaic for the moment the first event began.
15 high wind, 2 wildfire, 1 strong wind, 1 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232797, 232799, 232800, 232809, 232810, 232804, 232811, 232812, 232813, 232814, 232806, 232807, 232815, 232816, 232817, 232821, 232818, 232820, 232819.